Kansas, 2013High Wind in Kansas, February 9, 2013
February 9, 2013 · NWS GLD · 1 event in 1 county or zone
Strong to severe wind gusts developed west of a dry line that moved northeast across Northwest Kansas. Wind gusts up to 58 MPH caused areas of blowing dust to develop behind the dry line.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe wind gusts developed west of a dry line that moved northeast across Northwest Kansas. Wind gusts up to 58 MPH caused areas of blowing dust to develop behind the dry line. Visibilities of less than a quarter mile were reported across Sherman county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 9, 3:15 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Feb 9, 3:15 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MST SAT FEB 9 2013
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 314 PM MST SAT FEB 9 2013
LATE THIS AFTERNOON A DRY LINE WILL DEVELOP OVER EASTERN COLORADO
AHEAD OF A SURFACE LOW. BEST MID/UPPER LEVEL LIFT AND INSTABILITY
WILL BE ALONG THE DRYLINE...ESPECIALLY WITH THE LEFT EXIT OF THE
300MB JET BEING CO-LOCATED WITH THE DRY LINE. BEST INSTABILITY
LOOKS TO BE SOUTH OF HWY 24 SO WILL TREND CHANCES HIGHER IN THAT
DIRECTION.
TONIGHT THE DRY LINE WILL MOVE NORTHEAST ACROSS THE EASTERN HALF OF
THE AREA...EXITING THE AREA AN HOUR OR TWO AFTER MIDNIGHT.
ANTICIPATING THUNDERSTORMS TO BE ALONG OR JUST AHEAD OF THE DRYLINE SINCE
THIS IS WHERE THE BEST MOISTURE/LIFT WILL BE. DUE TO THE HIGH
CLOUD BASES THERE IS THE POSSIBILITY OF STRONG WIND GUSTS WITH ANY
THUNDERSTORMS THAT DEVELOP. MEANWHILE A STRONG COLD FRONT WILL
MOVE IN FROM THE NORTHWEST THIS EVENING. WINDS WILL TURN TO THE
NORTHWEST AND QUICKLY STRENGTHEN...WITH BLIZZARD CONDITIONS IN THE
NORTHWEST PART OF THE TRI-STATE AREA. TO THE SOUTH AND EAST THE
WINDS ARE LOWER AND THE LIFT IS LESS SO VISIBILITIES SHOULD REMAIN
ABOVE A QUARTER MILE TO MILE. THE STRONGEST LIFT WILL OCCUR AFTER
MIDNIGHT THROUGH EARLY MORNING.
SUNDAY...THE SNOW WILL TAPER OFF FROM WEST TO EAST AS THE SURFACE LOW
MOVES EAST. BEHIND THE SURFACE LOW WINDS WILL CONTINUE TO
STRENGTHEN. THERE IS A STRONG POSSIBILITY OF HIGH WINDS...WITH
GUSTS OF 60MPH DURING THE DAY FOR THE ENTIRE AREA. HOWEVER DUE TO
THE COMPLICATED WEATHER PATTERN TONIGHT HAVE NOT BEEN ABLE TO DIRECT
TOO MUCH ATTENTION TO THE WINDS. WILL BE HANGING ONTO THE WINTER
WEATHER PRODUCTS THROUGH THE DAY EVEN THOUGH THE SNOW WILL BE ENDING
DURING THE AFTERNOON. THE STRONG WINDS MAY STILL BE ABLE TO REDUCE
VISIBILITIES WITH NO SNOW FALLING.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 210 PM MST SAT FEB 9 2013
THE OVERALL WEATHER PATTERN WILL BEGIN TO CALM DOWN FOR THE EARLY
PART OF THE COMING WEEK AS THE LARGE LOW PRESSURE SYSTEM HEADS OFF
TOWARDS THE GREAT LAKES. ON SUNDAY NIGHT...WINDS MAY STILL BE
GUSTY AS THE PRESSURE GRADIENT REMAINS TIGHT OVER THE NORTHEASTERN
HALF OF THE FORECAST AREA. ALL PRECIPITATION WILL HAVE COME TO AN
END BY SUNDAY NIGHT. PARTLY TO MOSTLY CLOUDY SKIES SHOULD REMAIN
IN PLACE WITH LOW TEMPERATURES FALLING INTO THE TEENS.
MODELS ARE IN BETTER AGREEMENT ON A PIECE OF ENERGY THAT WILL BREAK
OFF THIS FIRST WEATHER SYSTEM AND HANG BACK ACROSS THE ROCKIES.
MODELS SHOW THIS SECOND PIECE OF ENERGY MOVING ACROSS THE REGION ON
MONDAY NIGHT. MODELS ARE ALSO IN BETTER AGREEMENT WITH RESPECT TO
THE PRECIPITATION FIELD AND HAVE LIGHT PRECIPITATION AMOUNTS
ACROSS GREELEY AND WICHITA COUNTIES. THIS IS FARTHER NORTH THAN
PREVIOUS RUNS. HAVE ADDED SLIGHT CHANCE PRECIPITATION
PROBABILITIES INTO THE FORECAST FOR THESE TWO COUNTIES. DUE TO
CONTINUED COLD TEMPERATURES...ALL PRECIPITATION WILL BE LIGHT
SNOW.
THIS SECOND SYSTEM WILL PUSH SOUTHEAST DURING THE DAY ON
TUESDAY...ELIMINATING ANY PRECIPITATION CHANCES. SKIES WILL CLEAR
OUT AND A WARMING TREND IS EXPECTED TO BEGIN AS MODELS INDICATE
WARMING TEMPERATURES AT 850 MB WITH WEST WINDS.
FOR THE LONG TERM...WEDNESDAY THROUGH SATURDAY...MODELS ARE NOW
SUGGESTING A DRIER SOLUTION WITH A LOW PRESSURE SYSTEM MOVING ACROSS
THE GREAT LAKES AND A TRAILING COLD FRONT PUSHING THROUGH THE PLAINS
ON THURSDAY. AS A RESULT...HAVE A DRY FORECAST THROUGH THE MIDDLE
AND END OF THE WEEK. HIGH TEMPERATURES ON WEDNESDAY SHOULD CLIMB INTO
THE UPPER 40S...LOW 50S. THE COLD FRONT WILL BE FELT ON WEDNESDAY
NIGHT AND INTO THURSDAY AS IT MOVES THROUGH THE TRI-STATE AREA.
TEMPERATURES WILL BE AROUND 10 DEGREES COOLER FOR THURSDAY WITH
BREEZY TO GUSTY WINDS. AGAIN...THE PRECIPITATION SEEMS TO SPLIT
AROUND THE REGION WITH PRECIPITATION IN THE MOUNTAINS AND THEN WITH
THE LOW FARTHER EAST. TEMPERATURES SHOULD BEGIN TO MODERATE AGAIN BY
NEXT WEEKEND AS A RIDGE OF HIGH PRESSURE TRIES TO BUILD IN FROM THE
WEST.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1026 AM MST SAT FEB 9 2013
STRONG AND GUSTY SURFACE WINDS WILL BE THE PRIMARY CONCERN AT BOTH
KGLD AND KMCK THROUGH THE AFTERNOON HOURS. THERE COULD BE A PERIOD
OF REDUCED VISIBILITY IN BLOWING DUST DURING THE MID TO LATE
AFTERNOON HOURS WHEN WINDS WILL BE THE STRONGEST.
TONIGHT...SCATTERED HIGH BASED THUNDERSTORMS EXPECTED TO DEVELOP
NEAR THE COLORADO-KANSAS STATE LINE AND MOVE NORTHEAST. LOCALLY
STRONG AND ERRATIC WINDS WILL OCCUR NEAR THUNDERSTORMS.
OVERNIGHT...WINDS WILL SHIFT FROM SOUTHWEST TO NORTHWEST WITH A
COLD FRONT AND REMAIN GUSTY. MVFR CEILINGS MAY REDEVELOP TOWARDS
SUNRISE SUNDAY MORNING...BUT CONFIDENCE IN PRECIPITATION AT EITHER
TERMINAL IS LOW.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 7 PM MST /8 PM CST/ THIS EVENING FOR
KSZ001>004-013>016-027>029-041-042.
BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST SUNDAY FOR
KSZ001.
WINTER WEATHER ADVISORY FROM 11 PM MST /MIDNIGHT CST/ THIS
EVENING TO 5 PM MST /6 PM CST/ SUNDAY FOR KSZ002-013-014.
HIGH WIND WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON FOR
KSZ002>004-013>016-027>029-041-042.
CO...WIND ADVISORY UNTIL 7 PM MST THIS EVENING FOR COZ090>092.
BLIZZARD WARNING FROM 11 PM THIS EVENING TO 5 PM MST SUNDAY FOR
COZ090.
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM MST
SUNDAY FOR COZ091.
HIGH WIND WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON FOR
COZ091-092.
NE...WIND ADVISORY UNTIL 7 PM MST /8 PM CST/ THIS EVENING FOR
NEZ079>081.
BLIZZARD WARNING FROM 11 PM THIS EVENING TO 5 PM MST SUNDAY FOR
NEZ079.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST SUNDAY
FOR NEZ080.
HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR
NEZ080-081.
&&
SHORT TERM...JTL
LONG TERM...RRH
AVIATION...024Hazardous weather outlook, Feb 9, 3:37 PM MST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
337 PM MST SAT FEB 9 2013
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101730-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
337 PM MST SAT FEB 9 2013 /437 PM CST SAT FEB 9 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY SOUTH WINDS ARE EXPECTED EARLY THIS EVENING. SCATTERED
THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS COULD BE STRONG WITH GUSTY WINDS AS
THE MAIN THREAT SOUTH OF INTERSTATE 70. RAIN WILL CHANGE TO SNOW
TONIGHT. WINDS WILL INCREASE AGAIN LATE TONIGHT AND BECOME NORTHWEST
BEHIND A STRONG COLD FRONT...PRODUCING AREAS OF SNOW AND BLOWING
SNOW WITH BLIZZARD CONDITIONS LIKELY ACROSS PARTS OF THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG NORTHWEST WINDS WITH AREAS OF LIGHT SNOW AND BLOWING SNOW
WITH REDUCED VISIBILITIES WILL CONTINUE THROUGH THE DAY ON
SUNDAY. TOTAL SNOWFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY
ACROSS THE KANSAS...NEBRASKA BORDER REGION AND NORTHEAST
COLORADO. WIND SPEEDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH ARE
EXPECTED DURING THE DAY ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Feb 9, 4:36 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MST SAT FEB 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM NON-TSTM WND GST 4 S BURLINGTON 39.24N 102.29W
02/09/2013 M63 MPH KIT CARSON CO ASOS
&&
JJMLocal storm report, Feb 9, 4:50 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MST SAT FEB 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM NON-TSTM WND DMG BURLINGTON 39.31N 102.27W
02/09/2013 KIT CARSON CO LAW ENFORCEMENT
DENNYS SIGN BLOWN DOWN AND INTO A SEMI TRUCK
&&
JJMHigh Wind, Sherman
- When
- February 9, 5:30 PM MST
- Where
- Sherman forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Nearly coincident with near zero visibility reported 8N of Goodland and visibility under a mile at Goodland.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 9, 20131 death · 1 event
- Winter Storm in Minnesota, February 9 to 10, 201325 events
- Blizzard in Nebraska, February 9 to 11, 201320 events
- Heavy Snow and High Wind in New Mexico, February 9 to 12, 201360 kt wind · 17 events
- Blizzard and Winter Storm in South Dakota, February 9 to 11, 201312 events
- Winter Storm in Wyoming, February 9 to 10, 20139 events
- Heavy Snow in Montana, February 9 to 10, 20139 events
- High Wind in Texas, February 9, 201355 kt wind · 8 events
- Strong Wind in Delaware, February 9, 2013$4,000 · 4 events
- Blizzard and High Wind in Alaska, February 9 to 10, 201366 kt wind · 4 events
- High Wind in Texas, February 9 to 10, 201365 kt wind · 4 events
- Hail in Texas, February 9, 20131.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424253.